The Effect on Bio-markers of Tissue Toxicity by a Low-dose Multivitamin and Mineral Supplement in Human Volunteers

Main Article Content

Eugene Jansen
Piet Beekhof
Misha Vrolijk
Abdonas Tamosiunas
Dalia Luksiene
Migle Baceviciene

Abstract

The benefits of multi-vitamin and mineral supplements in the (elderly) population are questioned and even adverse side effects have been reported. In the present study, the potential adverse effects of a low-dose of multivitamin and minerals is examined by a biomarker approach in young and old human volunteers. A low dose of vitamins and minerals being 100% of the recommended daily intake (RDI) of each vitamin and 18-150% of the RDI of minerals was given for one month and 2 times this dose for another month. The renal toxicity was monitored by measurement of serum of creatinine, urea and uric acid. Changes in renal biomarkers were not observed in each of the groups. Hepatotoxicity was followed by the enzymes alanine aminotransferase and aspartate aminotransferase, albumin, total cholesterol and bilirubin. The activity of alanine aminotransferase statistically significantly increased in both women groups only. In the young group, the activities increased from 15.2 IU/L to 18.1 IU/L (P = 0.102). In the older women group, the activity increased from 19.0 to 20.9 IU/L (P = 0.017). The increase in the activity of aspartate aminotransferase occurred in the two women groups as well, but the increase was only statistically significant in the older women group with a mean increase from 20.5 to 23.4 IU/L (P = 0.013). In 16% of the women, the enzyme activities were above the upper threshold value of the clinical reference range after supplementation. This finding supports the recommendation to perform more toxicity studies on supplements before marketing.

Keywords:
Multi-vitamins, supplementation, human, biomarkers, liver toxicity.

Article Details

How to Cite
Jansen, E., Beekhof, P., Vrolijk, M., Tamosiunas, A., Luksiene, D., & Baceviciene, M. (2018). The Effect on Bio-markers of Tissue Toxicity by a Low-dose Multivitamin and Mineral Supplement in Human Volunteers. European Journal of Nutrition & Food Safety, 8(1), 20-28. https://doi.org/10.9734/EJNFS/2018/38930
Section
Original Research Article